Still very anxious following NSTEMI - British Heart Fou...

British Heart Foundation

31,292 members20,340 posts

Still very anxious following NSTEMI

Redsea profile image

Had 2 heart attacks five weeks ago and had a stent fitted three days later. Iam still feeling rubbish, very tired, scared, grumpy, anxious and any twinge I feel it's goodnight Vienna! Just can't come to terms with what has happened , but so grateful to be alive. Start cardiac rehab next week which I hope will help. Are these feelings normal,if so how long does it take to feel well. Not had an echo yet , but appointment next week, worrying about what damage has been done and will I ever get my life back.

11 Replies

Hi Redsea. It’s early days at the moment and you have been through such a traumatic time both physically and emotionally. You are and will continue to go through an emotional rollercoaster. However it will get easier and the good days will increase and eventually outweigh the bad ones.

Cardiac rehab will help enormously it helps with the exercise pushing you that little bit further each time but also confidence as well as being with others who know and understand what you’re going through.

Be kind to yourself focus on your recovery. As well as exercise maybe try meditation and relaxation. Take each day at a time and build upon small achievements. After my heart attack just walking to the pavement from my front door (a total of about 15 feet!) was progress then the next day walking to my neighbour’s front gate etc.

Talk to your friends and family about how you’re feeling so they can give support.

Remember one day at a time and be kind to yourself. Take care. Stay strong and positive. Zena

Yes these are normal..after you start rehab it will change..when you see that things will be fine..doin things you normally do..worry is ok but you control your life..

Hi Redsea. What you're going through is normal. I had a pretty massive heart attack 10 weeks ago. 3 stents. They lost me in the ambulance for a couple of minutes. I totally understand what you're going through.

I found physically I was in shock for about 3 weeks. Mentally it's also hit me hard. I'm a changed person but I have to say on the whole for the better. I find I don't care about a lot of things anymore.

You'll find as the weeks pass, you'll settle more. Eventually you reach the stage where you ignore the twinges in your chest and you get used to being alive again. Rehab will help a lot. Don't overdo it. Take your time getting well and put yourself first. Keep smiling too.

Hi, I also had an NSTEMI on the 24th May, Kings fitted a Stent the same day, with a multitude of meds some days it's difficult to work out if chest pains are something to worry about or just side effects or the stent settling in. you will hear it a lot but it takes time, a month on and I am getting quite a few good days when the anxiety takes second place to the thoughts of just getting on with things and being happy we are here, if just gone through a bad day of lots of chest discomfort but slowly you work out what is muscular. maybe like you with an NSTEMI, I never got chest pains really so I didn't know what Angina felt like which makes it worse in a way but between the hospital, and GP we work out what's what, I have heard the rehab is a must so push to do it, unfortunately for me London is really busy and I cant even start a rehab course until August. Let me know if you had chest pains with your NSTEMI, it's interesting to compare. We can get through this.

Like everyone else has said it takes time. I am 18 months on from a STEMI (I didn;t have chest pain with that either) and a stent. I no longer feel anxious all the time but still have occasional down days. Do the rehab and change your diet - and get on with your life. The biggest tip I wish someone had given me at the start is you do get days when you feel incredibly well and if you over do it you will lose the next at least two days when you crawl around feeling terrible.. Pace yourself and best wishes for your ongoing recovery.

Redsea profile image
Redsea in reply to Phil_London

Hi Phil,thanks for answering my post. I had my first heart attack on Saturday 19th may, thought it was indigestion! Gaviscon, soda bicarb more gaviscon didn't help,but eventually it settled. The next night, Sunday night the same happened, pain in both arms ,shoulder blades, but a slight feeling of indigestion, not what I imagined or read about, that's why I didn't feel in was cardiac! Luckily my husband saw I was in trouble and phoned the ambulance. Paramedics did ECG said not your heart but gave me aspirin and GTN just in case. At hospital doctor said not your heart, relief! But blood test came back two hours later panic stations ! Yes it's your heart! Apparently symptoms are a little different for women. Like you I don't know what angina feels like, have got the spray know how to use it but is it a simple twinge of things settling down or more serious angina. Hope you continue to improve,as I hope I will. We just have to be kind to ourselves,and do as we are told. Take care.

Hi, I had a NSTEMI 18 months ago and it takes time to heal and repair mentally and physically. There is great help in the cardio rehab side of things but I had very little help with the mental side. All your feelings you describe are normal for the stage you are at, and all I can say is as you get moving about more, the feelings do get better. Building up gently with exercise improves your mental and physical well being but careful just yet. The standard meds can make you feel a bit low but give your body more time to adjust to them, but also adjust to the 'insult' of the heart attack. Good luck

Hi Redsea. You’re amongst friends who feel the same here. I still can’t get my head round it. I feel normal till I try to do something and find I can’t. The least little thing seems to tire me out. I’m still getting over the heart attack, the ambulance, A&E, angioplasty, stent ...... the list goes on. You’ll find cardiac rehab a big help. I did. You’ll get there.

Very very normal reaction. I still get feelings like that at times, a year after my NSTEMI and 2 stents. Rehab under supervision will do wonders for your confidence and anxiety. I felt fantastic for about 3 weeks ( think I was just in shock and pretending it hadn't happened) but then tablet side effects kicked in and I had a lot of problems. SOme of your tablets can make you very tired or drop your BP too low or cause breathing problems . They don't all suit everyone and dosages may need adjusting. Your GP should do that if necessary. Good luck with the echo. I hope that will reassure you. Now just sort out your diet, any smoking and light exercise.

Hi Redsea. What you're feeling is completely normal. My heart attack and cardiac arrest was exactly 6 months ago this coming Friday. In these 6 months I've been all over the place. Initially there's the fear, frightened to go to sleep thinking you'll not wake up. You feel like you're broken. Rehab makes such a difference, |I had to wait for 12 weeks to go as the CPR performed on me left me in agony so I couldn't do anything for a while. But once I got to rehab, they get a programme together to get you on the mend. Rehab made such a difference for me, it gave me my confidence back and got me moving in the right direction.

Enjoy rehab, once you've started you'll find that things start to fall into place

Thank you everyone for your kind words of advice, much appreciated, I hope we all get back to who we are eventually and enjoy our lives. Good luck to you all.xx

You may also like...